Alabama, 2007

Lightning Strike in Alabama, August 30, 2007

August 30, 2007 · NWS MOB · 1 event in 1 county or zone

Lightning struck a garage in Mobile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a garage in Mobile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 30, 2:26 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 30, 2:26 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT THU AUG 30 2007

.SHORT TERM...(TONIGHT THROUGH SUNDAY)AFTERNOON CONVECTION FIRED UP
SHORTLY AFTER 12 NOON TO THE NORTHWEST AND MOVING TOWARD THE
SOUTHEAST. THIS PRETTY MUCH IN LINE WITH THE NAM AND GFS GUIDANCE
FROM THIS MORNING. UPPER TROUGH HAS NOSED TO THE SOUTHWEST INTO THE
AREA AS UPPER HIGH BUILDS EAST A BIT TOWARD THE LOWER OHIO VALLEY.
THIS SHOULD KEEP THE BEST RAIN CHANCES ALONG AND EAST OF THE TROUGH
AXIS INTO SATURDAY...WHICH PLACES THE HIGHER POPS OVER THE EASTERN
ZONES...GENERALLY EAST OF INTERSTATE 65. BY SUNDAY...THE POPS GO UP
A BIT OVER THE EASTERN ZONES AS THE UPPER TROUGH BREAKS DOWN AND A
FRONTAL BOUNDARY OFF TO THE NORTH TODAY FINALLY MAKES IT TO THE
COAST AND STALLS ALONG THE COAST. THE SURFACE LOW LONG ADVERTISED BY
NAM/GFS CONTINUES TO BE SHOWN BY THE MODELS TO MOVE FROM GEORGIA TO
LOWER ALABAMA...BUT IT WEAKENS BY SUNDAY AS THE FRONT DISSIPATES IN
THE AREA. HIGH TEMPERATURES TO REMAIN AROUND 90 WITH THE MAX BEING
REACHES AROUND NOON...BEFORE THE CLODS AND CONVECTION GET GOING.

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)NO CHANGES MADE TO
EXTENDED. UPPER TROUGH EXTENDING INTO THE AREA ON SUNDAY WILL WEAKEN
AND LIFT OUT TO THE NORTHEAST THE FIRST OF THE WEEK. FORECAST AREA
LEFT IN A RATHER NONDESCRIPT PATTERN...MAINLY WEAK RIDGING ALOFT
UNTIL LATE NEXT WEEK. /11

&&

.MARINE...SURFACE HIGH WILL CONTINUE TO DOMINATE THE WEATHER OVER
THE SOUTHEAST STATES AND NORTHEAST GULF OF MEXICO THROUGH MOST OF
THE WEEK BUT WEAKEN. A WEAK COLD FRONT WILL CONTINUE MOVING
SOUTHEAST TO ARRIVE NEAR AREA FRIDAY. IT WILL STALL NEAR THE COAST
THIS WEEKEND BRINGIGN LIGHT TO MODERATE WINDS ACROSS THE MARINE AREA
THROUGH THE PERIOD. SCATTERED TO NUMEROUS THUNDERSTORMS ARE THROUGH
MUCH OF THE WEEK AND INTO THE WEEKEND...PRODUCING HIGHER WINDS AND
SEAS AROUND THEM. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  91  74  89 /  50  40  30  50
PENSACOLA   75  90  74  86 /  50  60  40  60
DESTIN      78  89  76  85 /  50  70  40  60
EVERGREEN   71  89  71  88 /  60  60  30  50
WAYNESBORO  72  92  69  90 /  50  30  20  40
CAMDEN      72  89  71  88 /  50  40  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 30, 4:25 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT THU AUG 30 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
311200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA
INLAND-STONE-WASHINGTON-WAYNE-WILCOX-
525 AM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...AND INLAND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS OVER THE GULF COASTAL WATERS OF
ALABAMA AND THE WESTERN FLORIDA PANHANDLE WILL BECOME MORE NUMEROUS
DURING THE EARLY MORNING HOURS THEN LESS NUMEROUS IN THE AFTERNOON.
THESE MARINE SHOWERS AND STORMS WILL PRODUCE GUSTY WINDS...LOCALLY
HIGH WAVES...OCCASIONAL DANGEROUS CLOUD TO WATER LIGHTNING
STRIKES...AND HEAVY RAIN.  DURING THE LATE MORNING AND AFTERNOON
HOURS TODAY...SHOWERS AND STORMS WILL BEGIN TO DEVELOP AND BECOME
NUMEROUS OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI...SOUTHWEST
ALABAMA AND THE FLORIDA PANHANDLE.  ANY OF THESE STORMS WILL BE
CAPABLE OF WIND GUSTS TO 35 TO 40 MPH...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS...WHICH MAY RESULT IN MINOR FLOODING OF POOR
DRAINAGE AREAS. A FEW STORMS MAY BECOME BRIEFLY SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

A WEAK TROUGH OF LOW PRESSURE MOVING INTO THE REGION ON THURSDAY
WILL PERSIST ACROSS THE AREA FRIDAY THOUGH THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK.  WITH THIS UNSETTLED WEATHER PATTERN
CONTINUING...LOOK FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS INTO THE EARLY PART OF NEXT WEEK...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. NO WIDESPREAD HAZARDOUS OR SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 1:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CDT THU AUG 30 2007

ALZ052-MSZ067-076-302030-
WASHINGTON-GREENE-WAYNE-
241 PM CDT THU AUG 30 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON...GREENE
AND WAYNE COUNTIES...

AT 211 PM CDT NATIONAL WEATHER SERVICE RADAR DETECTED A THUNDERSTORM
6 MILES WEST OF BATTLES...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
YELLOW PINE...FRUITDALE...ESCATAWPA...VINEGAR BEND AND TIBBIE THROUGH
330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 30, 3:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT THU AUG 30 2007

ALZ061>063-302145-
UPPER BALDWIN-LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
402 PM CDT THU AUG 30 2007

...STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS MOBILE
COUNTY...AND WILL MOVE INTO WESTERN BALDWIN COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CHASTANG TO SEVEN HILLS...AND MOVING
SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MAGNOLIA GROVE GOLF COURSE...SALCO...UNIVERSITY OF SOUTH
ALABAMA...SATSUMA...WHISTLER...SCHILLINGER ROAD AREA...SPRING
HILL COLLEGE AND PRICHARD THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 30, 3:30 PM CST
Where
Mobile County, Mobile
Property damage
$65,000
Reported by
Newspaper
Coordinates
30.700, -88.080

Lightning struck a garage in the Oakleigh Garden District in Mobile. The strike started a fire and the garage was destroyed. Two vehicles in the garage were destroyed by the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53874.